Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

``Concentrated capacity'' model of ion-exchange funneling in a modified (thin film coated) heterogeneous electrodialysis membrane


Authors: Stanislav Antontsev, Anvarbek M. Meirmanov, Isaak Rubinstein and Boris Zaltzman
Journal: Quart. Appl. Math. 62 (2004), 77-95
MSC: Primary 35J55; Secondary 35J60, 92E20
DOI: https://doi.org/10.1090/qam/2032573
MathSciNet review: MR2032573
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Inexpensive highly permselective heterogeneous ion exchange membranes are prohibitively polarizable by a direct electric current for use in electrodialysis. According to recent experiments, polarizability of these membranes may be considerably reduced by casting on their surface a thin layer of cross-linked polyelectrolyte, weakly charged with the same sign as the membrane's charge. The present paper is concerned with this effect. In order to explain this feature, a simple limiting ion-exchange 'funnel' model of a modified membrane is derived from the original two-layer model. In this model, asymptotically valid for a thin coating, solution of the ionic transport equations in it is replaced, via a suitable averaging procedure, by a single nonlinear boundary condition for the membrane/solution interface, which itself has the same order as the bulk equation. Rigorous analysis of the 'funnel' model shows that the value of the limiting current through a modified membrane, which is the main quantitative characteristic of its polarizability, is equal to that through a homogeneous membrane for any positive value of the funneling parameter. The limiting problem for a vanishing funneling parameter is analyzed.


References [Enhancements On Off] (What's this?)

  • [1] I. Rubinstein and B. Zaltzman, Electro-osmotically induced convection at a permselective membrane, Physical Review E, 62, pp. 2238-2251, 2000.
  • [2] I. Rubinstein and B. Zaltzman, Electro-osmotic slip of the second kind and instability in concentration polarization at electrodialysis membranes, Math. Models Methods Appl. Sci. 11 (2001), no. 2, 263–300. MR 1820675, https://doi.org/10.1142/S0218202501000866
  • [3] I. Rubinstein, B. Zaltzman, J. Pretz, and C. Linder, Experimental verification of the electroosmotic mechanism of overlimiting conductance through a cation exchange electrodialysis membrane, Russian Electrochemistry 38, pp. 853-864, 2002.
  • [4] I. Rubinstein, B. Zaltzman and T. Pundik, Ion-Exchange Funneling in Thin Film Coating Modification of Heterogeneous Electrodialysis Membrane, Phys. Rev. E, 65, art. number 041507, 2002.
  • [5] C. Linder, G. Saveliev, Y. Mirsky, and O. Kedem, in ICOM2000, Kibbutz Ma'ale Hachamisha, Hills of Jerusalem, Israel, September 24-27, 2000, Abstracts, pp. 104-105.
  • [6] Isaak Rubinstein, Electro-diffusion of ions, SIAM Studies in Applied Mathematics, vol. 11, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1990. MR 1075016
  • [7] David Gilbarg and Neil S. Trudinger, Elliptic partial differential equations of second order, Classics in Mathematics, Springer-Verlag, Berlin, 2001. Reprint of the 1998 edition. MR 1814364
  • [8] Olga A. Ladyzhenskaya and Nina N. Ural’tseva, Linear and quasilinear elliptic equations, Translated from the Russian by Scripta Technica, Inc. Translation editor: Leon Ehrenpreis, Academic Press, New York-London, 1968. MR 0244627
  • [9] S. M. Nikol′skiĭ, Approximation of functions of several variables and imbedding theorems, Springer-Verlag, New York-Heidelberg., 1975. Translated from the Russian by John M. Danskin, Jr.; Die Grundlehren der Mathematischen Wissenschaften, Band 205. MR 0374877

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35J55, 35J60, 92E20

Retrieve articles in all journals with MSC: 35J55, 35J60, 92E20


Additional Information

DOI: https://doi.org/10.1090/qam/2032573
Article copyright: © Copyright 2004 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website